Epidural Anesthesia Followed By Hypotension and Cardiorespiratory Arrest Resulting in Electromechanical Dissociation in a Dog--Case Report
I. Tiburcio; F. Futema; L.A. Giuffrida; J.P.N. Estrella; S.C.S. Braga; J.P. Camargo; M.A.R. Campos; L.F.G.A. Credie; A.V. Figueiredo; N.B. Casara; I.M. Queiroz; B.S. Ciotti
Epidural anesthetic technique is widely applied in several surgical procedures, however, as any anesthesia technique, is not free of complications, for example, arterial hypotension that follows sympathetic blockade. A six-years-old female dog, poodle, was sent to elective ovariosalpingohysterectomy (OSH). Initially, the patient was treated previously with intramuscular (IM) association of acepromazine 0.06mg/kg and morphine 0.3mg/kg, induced with intravenous (IV) propofol 5mg/kg and anesthesia maintenance was made with oxygenated isoflurane 100%. After stabilizing anesthetic state we did pulse oximetric monitoring, electrocardiogram, invasive arterial pressure measurement, capnography and urethral cathetering. Epidural anesthesia was made through association of bupivacaine 0.5mg/kg at a concentration of 0.5%, lidocaine 4mg/kg at 2%, both without vasoconstrictor, and fentanyl 2.0mcg/kg [0.05mg/ml], total 0.33ml/kg to get to medullary segments T13-L1 which are responsible for innervation of structures that will be affected by surgery. After administration of anesthetic solution in epidural space, the patient was positioned in dorsal decubitus. At this moment we observed decrease of arterial pressure from 70mmHg to 30mmHg leading to ventricular asystole and apnea followed by immediate resuscitation procedures: external cardiac massage, ventilation, abdominal compression and adrenaline 0.1mg/kg administration, leading to electromechanical dissociation, corrected through administration of dexamethasone 4mg/kg IV, sodium bicarbonate 1mEq/kg IV and calcium gluconate 10mg/kg, after eight minutes heartbeat came back, but the patient was in score 6 of Glasgow coma scale evaluation. In that point we choose the administration of mannitol 4ml/kg IV and hydrocortisone 150mg/kg IV to decrease cerebral edema and protect central nervous system cells. The patient was in observation and intensive care during next five hours recovering cardiorespiratory functions. In the day after it presented blindness, deafness and walking in circles and we kept corticoid therapy, in the second day any neurologic sequel was noticed. It can be concluded that epidural anesthesia is not a technique free of complications and should be done with adequate monitoring and the success of cardiopulmonary resuscitation is closely related to early diagnosis and veterinary teamwork.